A case study recently presented at a scientific conference is raising concerns that side effects of the sleep disorder drugs Provigil and Nuvigil may cause debilitating and potentially deadly skin reactions.
The case report was presented at the 2017 Annual Meeting of the Associated Professional Sleep Societies earlier this month by doctors from Riverside Methodist Hospital, in Ohio. Doctors described a patient who appeared to suffer Stevens-Johnson syndrome after taking Novigil.
Stevens-Johnson syndrome (SJS) is a serious reaction linked to a several types of prescription drugs, which causes the skin to burn from the inside out, producing blisters, severe rash and often causing the skin to separate from the body. It also often results in vision loss or blindness.
When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN), which often results in the need for treatment in a hospital Intensive Care Unit (ICU) or Burn Unit, and the conditions can be fatal in many cases.
The case study indicates that a 21 year old female with sleep problems began taking 150mg Nuvigil (armodafinil), and began showing signs of severe skin reaction less than two weeks after starting the drug. She developed mouth and lip ulcers, fevers, and cervical lymphadenopathy, as well as a generalized rash. She was hospitalized and taken off the drug as a result.
There were some signs of problems during the clinical trials, the doctors note, with at least one patient suffering a rash that raised concerns during testing of Provigil (modafinil).
There have been 13 cases of the drugs linked to non-specific rashes, resulting in label warnings on the risk of SJS on both drugs. However, all of the cases before now had occurred in patients less than 17 years old, and only the one incident during the clinical trial was deemed to be SJS.
“There are no known predictive risk factors for skin rash prior to starting treatment, nor are there predictive factors of rash severity once it appears,” the doctors warn. “Recommended course of action is to promptly discontinue modafinil or armodafinil at symptom onset.”
Provigil and Nuvigil are approved to increase wakefulness in patients suffering from sleep disorder that results in daytime sleepiness. Both are considered controlled substances due to concerns about addiction potential.